Author(s): Pokhrel Kiran, Rajbhandary Arunima, Thapa Jhapat
Introduction: Background: Loperamide is an opioid drug used as anti-diarrheal. Initially classified as schedule V drug, it is now available over the counter (OTC). Case Description: A 28 year old gentleman with past history of chron's disease, polysubstance abuse, depression and suicidal attempt presented with an episode of witnessed collapse and CPR was initiated on site. He was noted to be in ventricular tachycardia (VT) which was successfully cardioverted. He was supposedly taking Amitriptyline 150 mg, the dose of which was doubled recently and 20-30 tablets of OTC Loperamide daily. His electrocardiogram on arrival revealed prolonged QTc of 647 ms and wide QRS of 162 ms. His electrolytes were unremarkable except for potassium of 3.0 which was replaced. With presumptive diagnosis of tricyclic antidepressant overdose, he was treated with Sodium Bicarbonate, Magnesium & Lidocaine. He continued to have episodic bradycardias and polymorphic VTs requiring multiple cardioversion. Hence transvenous pacemaker was inserted and override pacing was initiated. Despite our treatment his QTc continued to prolong in the first day and reached a maximum of 883 ms and QRS stayed prolonged with maximum of 196 ms. He was paced continuously for 48 hours as he would go into VTs when the heart rate decreased. After 2 days, override pacing was stopped but due to persisting episodic bradycardias and risk of VTs, Isoproterenol drip was started. QTc gradually improved and over next 5 days Isoproterenol drip was titrated off with no further arrhythmias. His serum Amitriptyline came back within normal limits and routine drug screen was also negative. Later it was revealed his new Amitriptyline script was never filled and instead was still taking previously prescribed 75 mg daily. We also found out that he had bought 72 tablets of OTC Loperamide 2 mg one day prior and had used all of it with only 5 tablets remaining. He admitted using Loperamide to prevent withdrawal symptoms and denied suicidal ideation. He was discharged to a residential drug rehab program. Discussion and Conclusion: Loperamide is not known to cause QTc prolongation but methadone, also an opioid, dose cause QTc prolongation. Loperamide is also structurally similar to Haloperidol which has potential to prolong QTc. To our knowledge there is no known cases of Loperamide induced VT-storm. A case series (n=216) of Loperamide overdose failed to reveal any cardiac toxicity but the maximum ingested dose was 0.94mg/kg which is much less than in our patient. Internet search reveals that Loperamide is popular among substance abusers to prevent opioid withdrawals and to produce euphoric effects. Hence, Loperamide needs to be further evaluated for cardiac toxicity at super high doses.